California, 2009Wildfire in California, May 27 to 28, 2009
May 27 to 28, 2009 · NWS SGX · 1 event in 1 county or zone
Two vegetation fires began on May 27th near the Lake Perris State Recreation Area. The 503 acre fire was contained around 1700 PST on May 28th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two vegetation fires began on May 27th near the Lake Perris State Recreation Area. The fire led to an evaction of the Lake Perris State Recreation Area campground and several roads were closed in the area.The 503 acre fire was contained around 1700 PST on May 28th. The cause of the fire was determined to be arson. No damage to structures or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 27, 12:45 PM PST, 2 hours 2 minutes earlier.
Area forecast discussion, May 27, 12:45 PM PST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT WED MAY 27 2009
.SYNOPSIS...
A WEAK UPPER LEVEL TROUGH OFF THE SOUTHWEST CALIFORNIA COAST WILL
MOVE SLOWLY NORTHEASTWARD ACROSS THE AREA THROUGH FRIDAY. THIS WILL
CAUSE THE AIR MASS TO BECOME UNSTABLE ENOUGH FOR AFTERNOON AND EARLY
EVENING THUNDERSTORMS TO DEVELOP OVER THE HIGHER MOUNTAINS...BUT
LITTLE IF ANY PRECIPITATION IS LIKELY. THE MARINE LAYER DEPTH WILL
LOWER TO AROUND 2000 FEET TONIGHT THROUGH THURSDAY THEN SLOWLY
DEEPEN TO AROUND 3000 FEET FRIDAY AND TO AROUND 3500 FEET OVER THE
WEEKEND. FOR NEXT WEEK...A STRONGER UPPER LEVEL LOW IS FORECAST TO
DEVELOP OFF THE CENTRAL CALIFORNIA COAST. THIS WILL LIKELY FURTHER
DEEPEN THE MARINE LAYER AND INCREASE THE AFTERNOON AND EVENING WINDS
OVER THE DESERTS AND MOUNTAINS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM...TONIGHT THROUGH SATURDAY...
SO FAR ONLY FAIR WEATHER CUMULUS HAVE DEVELOPED OVER THE MOUNTAINS
DUE TO THE CONVERGING UPSLOPE WINDS AND SLIGHT INJECTION OF MOISTURE
IN THE MID LEVELS. ABOVE THE BOUNDARY LAYER EASTERLY FLOW PREVAILS
BUT THIS WILL BE VEERING TO THE SOUTHEAST ON THURSDAY AND BECOMING
SOUTHERLY ON FRIDAY AS THE DEVELOPING NEGATIVE TILT MID/UPPER LEVEL
TROUGH OFF THE SOUTHWEST CALIFORNIA COAST SHIFTS INLAND. THE
THERMODYNAMIC SUPPORT FOR THUNDERSTORMS OVER SOUTHWEST CALIFORNIA
WILL BE INCREASING AS A RESULT...BECOMING MOST FAVORABLE ON
THURSDAY. HOWEVER THE AIR MASS IS LIKELY TO REMAIN QUITE DRY BELOW
THE BASE OF ANY THUNDERSTORMS THAT DO DEVELOP...ROUGHLY THE LOWER
10000 FEET...SO EXPECT DRY LIGHTNING AND GUSTY DOWNDRAFT WINDS UNDER
VIRGA WILL BE MAIN SURFACE MANIFESTATIONS. AS FOR WEST OF THE
MOUNTAINS...THE MARINE AIR WAS PUSHED BACK FROM THE LOWER COASTAL
SLOPES OVERNIGHT AND EXPECT SIMILAR REPEAT TONIGHT...WITH THE MARINE
LAYER DEPTH AROUND 2000 FEET OVER THE INLAND VALLEYS...BUT CLOSER TO
3000 FEET DEEP OVER THE COASTAL PLAIN AND ADJACENT COASTAL WATERS.
FOR THURSDAY THROUGH FRIDAY THE MARINE LAYER DEPTH MAY BECOME MORE
UNIFORM BUT THE SUBSIDENCE INVERSION SHOULD ALSO BE WEAKER DUE TO
THE TROUGH MOVING OVERHEAD...SO LIKELY TO SEE AN EARLIER CLEARING
ALONG THE COAST AND OVER WATER...MORE LIKE MID MORNING FOR ALL AREAS.
FOR FRIDAY NIGHT THROUGH SATURDAY THE HIGH PRESSURE ALOFT REBUILDS
TEMPORARILY IN THE WAKE OF THE DEPARTING UPPER LEVEL TROUGH. THIS
SHOULD REINFORCE THE CAPPING INVERSION ABOVE THE MARINE
LAYER...AROUND 2500-3000 FEET...PLACING THE COASTS AND MOST OF THE
INLAND VALLEYS BACK UNDER A MAY GRAY WEATHER PATTERN WITH LATE
MORNING CLEARING INLAND AND AFTERNON CLEARING FOR THE COASTS.
.LONG TERM...SUNDAY THROUGH WEDNESDAY JUNE 3
HIGH PRESSURE RIDGE SHIFTS EASTWARD DURING THIS PERIOD IN RESPONSE
TO ANOTHER LOW PRESSURE SYSTEM APPROACHING THE CENTRAL CALIFORNIA
COAST. THE DOWNSTREAM RIDGE LOOKS PRETTY STRONG...EXTENDING FROM
CENTRAL MEXICO INTO ALASKA...AND THE MODELS HAVE BEEN BACK PEDALING
ON MOVING THIS LOW INLAND WITH EACH SUCCESSIVE RUN.. MOST LIKELY
SCENARIO IS FOR A LOW TO REMAIN OFF THE CENTRAL CALIFORNIA COAST.
HAVE DEEPENED THE MARINE LAYER FROM 3000 TO 4000 FEET DURING THIS
PERIOD...MAY GRAY MORPHING INTO JUNE GLOOM.
&&
.AVIATION...
271900Z...MARINE LAYER DEPTH THIS AFTERNOON WAS AROUND 2500 FEET.
LITTLE CHANGE IS EXPECTED THROUGH TONIGHT. STRATUS ALONG THE COAST
SHOULD PUSH BACK INLAND AFTER SUNSET. STRATUS IS CURRENTLY ABOUT 500
FEET THICK BUT SHOULD THICKEN TO AROUND 1000 FEET OVERNIGHT. BREAK
UP ON THURSDAY SHOULD BE BETWEEN 17Z AND 19Z.
ABOVE THE MARINE LAYER...EXCEPT FOR SOME AFTERNOON CLOUDS OVER THE
MOUNTAINS...A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL
CONTINUE THROUGH THURSDAY. HORTON
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...HORTON
NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, May 27, 3:00 AM PST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED MAY 27 2009
CAZ055-281200-
SAN BERNARDINO COUNTY MOUNTAINS-
400 AM PDT WED MAY 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY THROUGH TONIGHT
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE SAN
BERNARDINO MOUNTAINS OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE SAN
BERNARDINO MOUNTAINS THURSDAY OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
WHITLOW
Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- May 27, 2:47 PM PST to May 28, 5:00 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
Two separate vegetation fires were started by an arsonist around 1447 PST on May 27th. The fires spread over the next twenty-four hours, burning a total of 503 acres. The fires caused the evacuation of parts of the Lake Perris State Recreation Area and the closure of several roads. No damage or injuries were reported.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, May 27, 2009$3.3 million · 50 kt wind · 8 events
- Flash Flood and Hail in California, May 27 to 29, 2009$1.8 million · 1.5 in hail · 20 events
- Hail and Damaging Wind in Texas, May 27 to 28, 2009$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in Alabama, May 27, 2009$60,000 · 1 in hail · 3 events
- Flash Flooding in Virginia, May 27, 2009$39,000 · 9 events
- Flash Flood and Hail in Arkansas, May 27, 2009$50,000 · 0.75 in hail · 3 events
- Damaging Wind in Pennsylvania, May 27, 2009$50,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 27, 2009$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in Texas, May 27, 2009$1,000 · 4 in hail · 19 events
- Tornado and Flash Flood in Ohio, May 27, 2009$20,000 · EF0 · 3 events
- Damaging Wind in Arizona, May 27, 2009$20,000 · 52 kt wind · 1 event
- Flash Flooding in Indiana, May 27, 2009$17,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173050.